News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Paxil vs Paxil CR


 niklas24 - Mon Nov 24, 2003 8:29 pm

Could you please tell me how much one 25 milligram tablet of Paxil CR is equivalent to in regular Paxil? I just recently switched to this time released version and am not feeling very well. Please advise.
 Dr. Tamer Fouad - Tue Nov 25, 2003 5:03 pm

User avatar Paxil CR incorporates a multi-layer formulation (Geomatrix) to control dissolution and absorption. Unfortunately I cannot answer your question directly. However, Paxil is usually started at a dose of 20mg once daily that may be increased at intervals of 1 week by 10mg. The maximum dose is 50mg. Paxil CR is started at 25mg daily increased by 12.5mg increments at intervals of at least 1 week, with a maximum dose of 62.5mg. It appears from the above calculation that the recommended doses for Paxil CR is always 1.25 times the dose of regular Paxil.
 wyfan64 - Tue Aug 30, 2005 10:38 am

niklas I am having the same problem with a switch. It almost feels like if I miss a dose, that buzzy feeling. Is that what you have? I think maybe its not a high enough dose??
 DeLWolcott - Thu Sep 01, 2005 8:59 pm

As Dr. Fouad explained above, Paxil or paroxetine 20mg is basically equivalent to Paxil CR 25mg, Paxil or paroxetine 10mg is basically equivalent to 12.5mg. Each are meant to be once a day dosing. In other words, generic 10mg will have the same effect as Paxil CR 12.5mg and generic 20mg will have the same effect as Paxil CR 25mg. (BIG money difference.) But continue reading as there ARE differences in their pharmacology.

What I find interesting is that the half-life of Paxil CR is reported by GSK as being 15 to 20 hours. The half-life of Paxil (paroxetine immediate release) is approximately 21 hours, which calculates out to the CR taking longer to get into the system, but leaving the system within the same time period.

So yes, you could be feeling a slight bit of "withdrawal" (for a short bit of time) because there was anywhere from 1 to 5 hours before the controlled release Paxil actually made it into your system. This wil pass and probably has already since your posting.

If these feelings continue, be sure to contact your physician. You may also want to discuss with your doctor the possibility of going back to the immediate release since there is no signfiicant difference in the two formulations. Ask him to refer to his Physician's Desk Reference, gsk.com or Medline to verify this information.
 isley - Mon Jan 23, 2006 3:27 pm

I am a 44 year old woman. I began taking paxil in March 1997 about 20mg. It was increased to 40mg after I was on the diet drug redux for a month and abruptly stopped. This caused me to become very depressed. My doctor then increase my Paxil to 40mg... problem solve. After the death of my mother and a chain of many unfortuante events I was increased to 60mg. NOTE: I was seeing a therapist the entire time at it was at her suggestion that I consider medication to help manage my panic and depression. Anyway with the increase to 60mg. I really felt much better. I gained fifty pounds ballooning to almost 280lbs. I was lucky enough to join a martial arts class (given by a family member) which with the level of meds I was on really put me on the road to successful recovery from depression and panic. the combination of the intense exercise and medication enable me to not only loose close to 80lbs, but I stopped going to therapy.

The martial arts school closed down but I continued to exercise and feel pretty good. Until....I was switched to paxil CR 75mg September 1 2005. Ever since then I have been on a steady decline. Could find the energy or desire to work out, gained 30 pounds, feelings of depression and a general "i don't care attitude toward everything" I went to the doctor she increased my dose to 100mg of paxil cr. Honestly it seems like every day I experience a new symptom. I am have thoughts of suicide. Which I don't want. I don't want to hurt myself but the thoughts keep poping into my mind. Today I felt numbness in some of my fingers on my left hand and I must constantly keep my leg shaking. (this is a symptom I experienced when I start paxil in 1997) I can tolerate this sympotom it just seems like everything is going down hill. I am taking the brand name because GSK is providing me my meds free of charges because I have not health insurance and have an very hard time paying for the meds myself. I was on the generic paxil when I have health insurance and it seemed to work okay. I don't know what to do. Also I experienced visual trails...this did not happen to me until last year
after being on paxil for almost 10 years. Where can I go for answers. Ultimately I will make the decision jointly with my doctor...but I just wonder if anyone else has had this experience and how they handeled it.

Thanks and sorry for the long post.
 DeLWolcott - Mon Feb 06, 2006 12:56 am

The maximum dosage for Paxil even according to their own literature is 60mg per day. You need to address this and your symptoms with your physician immediately.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here